Florida, 2005

Damaging Wind in Florida, August 28, 2005

August 28, 2005 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 1:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN AUG 28 2005

.SYNOPSIS...SPIRAL BANDING FROM KATRINA WELL ENTRAINED OVER THE
CWA...ESPECIALLY THE COASTAL WATERS...BUT CONVECTION SLOWLY BUILDING
OVER INLAND THIS AFTERNOON. PRECIP WATER VALUES AROUND 2 INCHES...&
ATMOSPHERE REMAINS UNSTABLE. HEATING THIS AFTERNOON SHOULD HELP
DEVELOPMENT. WINDS ACROSS INLAND AREAS GRADUALLY COMING UP...WHILE
OVER THE COASTAL WATERS...BUOYS ARE SHOWING EAST 25-35 KNTS...SEAS
15-20 FT AND HIGHER. ON CURRENT TRACK...& WITH KATRINA AT CAT 5 NOW
& PROBABLE LAND FALL OF CAT 4...MAINLY A COASTAL EVENT FOR THE
CWA...WITH MAJOR CONCERN OF COASTAL BEACH EROSIONS & FLOODING. THEN
AS KATRINA MOVES INLAND MONDAY...EXPECT PANHANDLE & SE AL TO FEEL
THE MOST EFFECTS...WITH WIND & RAIN. ALSO WITH SPIRAL BANDS...SOME
ISOLATED THREAT OF SEVERE WEATHER...TORNADOES. RAIN AMOUNTS EXPECTED
TO BE 2-4 INCHES...WITH ISOLATED AREAS 4-6 INCHES. AT THIS
TIME...THIS WOULD CREATE ONLY MINOR FLOODING. PLEASE SEE THE
OFFICIAL HLSTAE STATEMENT...& NHC OFFICAL FORECAST.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.
GFS MODEL GUIDANCE REMAINS VERY CLOSE TO THE OFFICIAL FORECAST OF
HUR. KATRINA. EXPECTING LAND FALL MONDAY MORNING. WIND...RAIN & SEAS
WILL GRADUALLY INCREASE TONIGHT TO MONDAY MORNING BEFORE IT MOVES
INLAND OVER CENTRAL LA. TROPICAL STORM FORCE WINDS EXPECTED OVER THE
EASTERN FL PANHANDLE COUNTIES...WHILE LESSER IN OTHER AREAS. RAIN
AMOUNTS GENERALLY EXPECTED TO ONLY CAUSE MINOR FLOODING OVER PARTS
OF THE CWA INITIALLY...BUT WILL BE MONITORED AS RIVERS RISE FROM
RUNOFF. SPIRAL BANDING EXPECTED TO BRING RAIN TO THE CWA...WITH SOME
ISOLATED SEVERE THREAT...TORNADOES...ESPECIALLY DURING THE DAY LIGHT
HOURS. MODEL GUIDANCE HAS KATRINA MOVING NORTH INLAND ON MONDAY TO
TUESDAY...WITH A GOOD SPIRAL BAND LIFTING ACROSS THE CWA. HENCE POPS
REMAIN HIGH MONDAY NIGHT TO TUESDAY.

.LONG TERM...TUESDAY THROUGH SUNDAY.
AS THE REMNANTS OF KATRINA MOVE NORTHEAST OVER THE TN & OH
VALLEYS...A FRONTAL BOUNDARY/LOW PRESSURE TROUGH WILL DRIFT ACROSS
THE SE U.S. TUESDAY WILL SEE SOME CHANCES OF RAIN...WHILE ON
WEDNESDAY...A WEST TO NORTHWEST WIND FLOW SPREADS DRIER AIR & A
LOWER CHANCE OF RAIN TO THE CWA. THE BOUNDARY IS FORECAST TO BE EAST
OF THE CWA BY LATE WEDNESDAY. THEN THURSDAY THROUGH SUNDAY...A
LARGE HIGH PRESSURE SYSTEM FILTERS IN FROM THE NW...BRINGING MORE
DRY AIR WITH N-NE WINDS. POPS WILL BE BELOW CLIMATE THURSDAY THROUGH
SUNDAY...AS THE SURFACE HIGH PRESSURE MOVES EAST & FILTERS SOUTH TO
N FL. TEMPS WILL GENERALLY BE LOWS IN THE LOWER/MID 70S...SOME
POSSIBLE UPPER 60S OVER SE AL & SW GA...WHILE HIGHS IN THE LOWER/MID
90S...ISOLATED UPPER 80S SE AL & SW GA.

&&

.MARINE... CURRENT OFFSHORE BUOY DATA HAS 16-23 FEET WITH 25-35 KTS
& GUSTY. CURRENT PROXIMITY OF KATRINA CLOSEST AT THIS TIME TO THE
COASTAL WATERS...BUT EXPECT A BIT HIGHER OVERNIGHT. THEN GRADUALLY
LOWERING MONDAY. NEAR SHORE WILL SEE LOWER WINDS & SEAS.

&&

.AVIATION...SCT SHRA AND ISOLD TSRA CURRENTLY MOVING NORTHWEST
AROUND 15 KTS ACROSS THE THE FL PANHANDLE...BIG BEND AND ADJACENT
COASTAL WATERS THIS AFTERNOON AND INTO SOUTH GA AND AL. STORMS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON POSSIBLY CAUSING LOCALIZED
MVFR VSBY CONDITIONS. CLOUD COVERAGE WILL CONTINUE TO INCREASE AND
CIGS WILL LOWER AS HURRICANE KATRINA APPROACHES THE CENTRAL GULF
COAST. MVFR CONDITIONS WILL PREVAIL THEN DETERIORATE TO IFR MONDAY
AFTERNOON AS THE HURRICANE MAKES LANDFALL.

&&

.FIRE WEATHER...NO CONCERNS EXCEPT FOR HIGH DISPERSION DUE TO HIGH
TRANSPORT WINDS. WE MAY FLIRT WITH RED FLAG CRITERIA LATE IN THE
WEEK.

&&

.HYDROLOGY...REFER TO THE HYDROLOGIC OUTLOOK (MIAESFTAE, WMO HEADER
FGUS72 KTAE) FOR A DETAILED DISCUSSION ON THE EXPECTED IMPACTS FROM
KATRINA. ESSENTIALLY, ONLY MINOR RIVERINE FLOODING IS EXPECTED AT
THIS TIME, WITH A GREATER THREAT FOR FLOODING IN THE FLASHIER SMALL
STREAMS AND OTHER POOR DRAINAGE AREAS IN AREAS THAT ARE AFFECTED BY
A PERSISTENT FEEDER BAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  77 86 77 89/ 60 80 70 60
PANAMA CITY  79 86 79 87/ 70 80 80 70
DOTHAN       75 85 75 87/ 60 80 80 70
ALBANY       77 87 76 89/ 50 80 70 60
VALDOSTA     75 87 77 88/ 40 80 60 50
CROSS CITY   77 88 77 87/ 50 80 60 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH MONDAY 4 PM.
GA...NONE.
FL...TROPICAL STORM WARNING FROM DESTIN TO INDIAN PASS
     INLAND TROPICAL STORM WARNING INLAND PORTIONS OF
      INLAND GULF...BAY...WALTON.
     COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THRU MONDAY
      FOR FRANKLIN...WAKULLA...JEFFERSON...TAYLOR...DIXIE
     SCA APALACHICOLA RIVER EAST TO SUWANEE RIVER.
     FLOOD WATCH EASTERN FL PANHANDLE.
&&

LONG TERM/PUBLIC/MARINE...MCT
SHORT TERM/AVIATION/FIRE WEA...RB/KGG/AH

In the hours before

Special weather statement, Aug 28, 3:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT SUN AUG 28 2005

GAZ142-282130-
EARLY-
431 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY COUNTY...

AT 429 PM EDT(329 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF BLAKELY...MOVING
NORTHWEST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...VERY
HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

24-BLOCK
Special weather statement, Aug 28, 3:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
456 PM EDT SUN AUG 28 2005

FLZ034-282215-
DIXIE-
456 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DIXIE COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHEAST OF CROSS CITY...MOVING
NORTHWEST AT 20 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF CROSS CITY BY 545 PM EDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH WITH GUSTS
TO 45 MPH....TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY
CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

24-BLOCK
Special weather statement, Aug 28, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT SUN AUG 28 2005

FLZ017-GAZ157-282200-
DECATUR-LEON-
516 PM EDT SUN AUG 28 2005

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR COUNTY IN
GEORGIA AND LEON COUNTIES IN FLORIDA...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TALLAHASSEE...MOVING
NORTHWEST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...VERY
HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND
LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

24-BLOCK

The radar

The Tallahassee radar (KTLH), 121 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixie

When
August 28, 5:00 PM EST
Where
Dixie County, 15 mi WNW of Cross City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
29.717, -83.350

The Dixie County Sheriff reported several downed trees near County Road 358.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471176.